Alert archive / Washington / River Flood Warnings in 2020
River Flood Warning 16, NWS Seattle, WA
NWS Seattle, WA issued this river flood warning at Jan 7, 2020, 8:00 AM PST for Skagit County, Washington. It took effect at Jan 7, 2020, 9:11 AM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2020, 8:00 AM PST (16:00 UTC)
- In effect from
- Jan 7, 2020, 9:11 AM PST
- Expired
- Jan 7, 2020, 11:09 PM PST
- In force
- 14 hr
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Skagit County, WA
The radar
The Seattle radar (KATX), 60 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Samish River near Burlington (SMRW1). The gauge peaked at 10.46 ft at Jan 7, 2020, 11:00 AM PST.
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12201500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 7, 3:38 AM PST, 4 hours 22 minutes earlier.
Area forecast discussion, Jan 7, 3:38 AM PST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
338 AM PST Tue Jan 7 2020
.SYNOPSIS...An active pattern is expected over the next week, with
several organized frontal systems bringing the threat for lowland
rain and mountain snow. First frontal system will move through
today, with river flooding and snow accumulation in the mountains.
The next organized front will move through on Friday, possibly
bringing similar threats. Conditions become colder by the weekend
as a pattern change sets in.
&&
.SHORT TERM /TODAY THROUGH THURSDAY/...Water vapor imagery this
morning reveals an elongated trough extending from the Gulf of
Alaska into the northeast Pacific. Several shorter wave
perturbations can be seen swirling around the larger scale
cyclonic circulation, while a ridge can be detected downstream of
this feature across much of the western US. Trough dynamics have
been strong enough to spin up a more organized surface low along
yesterday's lingering stationary boundary across the Pacific. Now,
around 11z a more defined sfc low and frontal system can be
easily identified with the upper level parent low. As this low
developed, the warm frontal boundary remained essentially
stationary across western Washington. This frontal system as a
whole will be responsible for yet another period of active weather
thru much of the short term.
Beginning with this morning, a quick glance at MRMS radar imagery
confirms widespread stratiform precip continuing across the
entire area, as western Washington remains in the warm sector of
the frontal system. Persistent rainfall has lead to the continued
rise of rivers, with several already experiencing minor flooding.
River flooding will continue to be an issue today, and the
hydrology section below can provide more details.
As the day progresses, the frontal system will continue to make
eastward progress, with widespread warm frontal precip gradually
lifting north, quickly to be replaced by rain along the cold
front. Snow levels will still remain fairly high through the day
in the warm sector (4000-5000ft) with mostly rain expected for the
passes, maybe some wet snow. The lowlands will continue to pick up
a few more tenths of an inch ahead of the cold front.
The cold front should reach the coast this afternoon and move east
thru the evening hours. Very cold air aloft will accompany the
front, with H5 temps falling back towards -30C and snow levels
tanking. SPC still advertising steep mid level lapse rates during
and after fropa along the coast and just offshore, and have no
argument with this. Have kept slight chance thunder for these
areas this afternoon/evening.
Front should be fairly progressive overnight and weaken as it
encounters the Cascades, tho hi-res guidance shows another quick
round of precip along a secondary trough swinging into the
Cascades. Snow accumulation at the passes, mainly Stevens, is
expected as the cold frontal & trough precip enters the Cascades
and snow levels drop to 2500-3500ft. A winter weather advisory has
been issued to account for this. With colder air filtering in,
also extended winter storm warning for northern and southern
Cascades. Precip should become more showery into Wed morning. In
addition to mountain snow, a PSCZ is likely early Wed morning near
King/Snohomish Counties, possibly extending towards Stevens Pass.
Snow levels will continue to fall, tho expected to remain 1000ft
or just above, so would take an intense area of convergence to
drive these down enough to get snow to mix in.
The next trough will move into the area quickly on Wednesday.
This wave still has track more into OR with deeper moisture south
of WA. Nevertheless, track is close enough to enhance moisture
across at least the southern half of the area. If this verifies,
snow levels will remain above 1000ft so no winter weather impacts
would be anticipated. Lowest snow levels will remain north on Wed
with less moisture in place. This could stand to be watched tho.
In the wake of Wednesday's wave, a speed max will quickly drop
south out of BC Thursday morning and afternoon. With it's
continental origin, not seeing a while lot of moisture with it,
but likely enough for some shower development. Atmosphere would
be cold enough to support light snow in Skagit/Whatcom and
possibly higher hilltops in Snohomish. Again, moisture appears
rather scarce so little in the way of accumulation is expected.
Kovacik
.LONG TERM /FRIDAY THROUGH MONDAY/...Pattern change is still
readily apparent in the long term, with a trend towards strong,
persistent troughing for much of the western US.
Although low snow levels will carry us into the beginning of the
long term, the next Pacific trough will be approaching the area.
Although the onset of this event may need an extra eye, snow
levels will rise noticeably back to 2000-3000ft, at least west of
the Cascades. This looks to likely be another round lowland rain
and heavy mountain snow. Precip looks to linger into Saturday with
unsettled upper levels, tho snow levels seem slower to drop
compared to last night's guidance for this timeframe. Will likely
see mountain snow continue and some lowland rain showers.
Forecast still very fuzzy Sunday into early next week, most so in
the finer details of things. What is pretty certain at this point,
given good run-to-run consistency in the ensembles, is a
developing long wave trough in the western US, opening the doors
to colder weather. Colder air is highly likely in this pattern,
but determining how cold is a more difficult puzzle to solve. Not
really seeing persistent possibility of very cold arctic air moving
in from BC, tho it lingers very close to the area (snow levels
even came out a bit higher for this forecast compared to last
night's). Also not seeing consistency in available moisture during
this time frame. The pattern looks unsettled and could support
both lowland and mountain snow late in the weekend/early next
week, just not seeing any indication of a large weather maker to
increase any forecast confidence at this point. This will be
watched closely.
Kovacik
&&
.AVIATION...Southwest flow aloft continues today with a moist air
mass in place. A stalled frontal boundary lies along the Canadian
border early this morning with a cold front offshore. The flow aloft
will turn westerly tonight as a cold front and trailing upper level
trough move onshore. Low MVFR and occasional IFR ceilings in rain
will continue across the region through the day.
KSEA...Low MVFR and occasional IFR ceilings in light to moderate
rain expected through the day. Gusty southerly surface winds 15 to
30 knots becoming southwesterly tonight. 27
&&
.MARINE...A frontal system will move across the waters late today.
Gales are likely for the coastal waters with small craft advisory
strength southerly winds expected most other waters. Westerly gales
will develop in the Strait of Juan de Fuca this evening behind the
front. Onshore flow will gradually ease on Wednesday with winds
turning more northerly on Thursday. Another strong frontal system
will move through the area on Friday. Northerly offshore flow will
develop behind this weather system on Saturday. 27
&&
.HYDROLOGY...Cold front offshore will not move through Western
Washington until late this afternoon into the evening hours. Snow
levels in the Olympics will remain between 5000-6000 feet today with
snow levels in the Cascades just a little lower at 4000-5000 feet.
Another 2 to 4 inches of rain is forecast for the mountains until
the front moves east of the area.
Flood warnings are have already been issued for multiple rivers
( Snoqualmie, Stillaguamish, Skykomish, Tolt, Newaukum, Satsop,
Skokomish and Chehalis ). With the additional rainfall, flood
warnings are possible for the Snohomish and Nooksack rivers later
today as well as additional points on the Stillaguamish.
Until the front passes and precipitation rates/snow levels lower,
the flood watch will remain in place for most of Western Washington
Check the latest river forecasts on the AHPS website for details.
Felton
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through late tonight for Admiralty Inlet Area-
Bellevue and Vicinity-Cascades of Pierce and Lewis Counties-
Cascades of Snohomish and King Counties-Cascades of Whatcom
and Skagit Counties-Central Coast-East Puget Sound Lowlands-
Eastern Strait of Juan de Fuca-Everett and Vicinity-Hood
Canal Area-Lower Chehalis Valley Area-North Coast-Olympics-
Seattle and Vicinity-Southwest Interior-Tacoma Area-Western
Skagit County-Western Strait of Juan De Fuca-Western
Whatcom County.
Winter Storm Warning until 4 AM PST Wednesday for Cascades of
Pierce and Lewis Counties-Cascades of Whatcom and Skagit
Counties.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Wednesday for Cascades of Snohomish and King Counties.
PZ...Small Craft Advisory until 4 AM PST Wednesday for Admiralty
Inlet-Grays Harbor Bar-Northern Inland Waters Including The
San Juan Islands-Puget Sound and Hood Canal-West Entrance
U.S. Waters Strait Of Juan De Fuca.
Gale Warning until 4 PM PST this afternoon for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory until 6 PM PST this evening for East
Entrance U.S. Waters Strait Of Juan De Fuca.
Gale Warning from 6 PM this evening to 6 AM PST Wednesday for
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Jan 7, 4:17 AM PST, 3 hours 43 minutes before
Special Weather Statement National Weather Service Seattle WA 417 AM PST Tue Jan 7 2020 WAZ503-504-506-509-511>513-515>517-555-556-558-567>569-080030- Western Whatcom County-Southwest Interior-Western Skagit County- Tacoma Area-Hood Canal Area-Lower Chehalis Valley Area-Olympics- Western Strait of Juan De Fuca-North Coast-Central Coast- East Puget Sound Lowlands-Bellevue and Vicinity-Seattle and Vicinity- Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- 417 AM PST Tue Jan 7 2020 ...HEAVY RAINFALL THROUGH TONIGHT WILL LEAD TO AN INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON... Soil moisture will remain at high levels across western Washington. Additional heavy rainfall of near 1 inch for the Lowlands and 2-4 inches for the mountains is expected through tonight. This additional rainfall will continue to put extra pressure on soil stability, leading to an increased threat of landslides. Areas above 5000 feet in elevation will see mostly snow and not be affected. For more information about current conditions, visit www.weather.gov/seattle, select Hydrology, and then scroll down for the links to the landslide information pages. For more information on landslides, visit the website for the Washington State Department of Natural Resources landslide geologic hazards at: http://bit.ly/2mtA3wn www.weather.gov/seattle
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 6:00 PM PST | River Flood Warning | SEW | Lewis | 25 hr |
| Jan 6, 9:08 PM PST | River Flood Warning | SEW | King | 25 hr |
| Jan 6, 9:08 PM PST | River Flood Warning | SEW | King | 51 hr |
| Jan 6, 10:21 PM PST | River Flood Warning | SEW | Thurston | 66 hr |
| Jan 7, 1:39 AM PST | River Flood Warning | SEW | Grays Harbor | 32 hr |
| Jan 7, 1:59 AM PST | River Flood Warning | SEW | Snohomish | 29 hr |
| Jan 7, 1:59 AM PST | River Flood Warning | SEW | Snohomish | 39 hr |
| Jan 7, 3:02 AM PST | Gale Warning | SEW | 30 hr | |
| Jan 7, 3:32 AM PST | Winter Weather Advisory | SEW | 30 hr | |
| Jan 7, 4:34 AM PST | River Flood Warning | SEW | Clallam | 18 hr |
| Jan 7, 5:57 AM PST | River Flood Warning | SEW | Snohomish | 15 hr |
| Jan 7, 6:34 AM PST | River Flood Warning | SEW | Snohomish | 23 hr |
| Jan 7, 6:34 AM PST | River Flood Warning | SEW | Snohomish | 18 hr |
| Jan 7, 6:37 AM PST | River Flood Warning | SEW | Thurston | 47 hr |
| Jan 7, 8:00 AM PST | River Flood Warning | SEW | Grays Harbor | 4 days |
| Jan 7, 10:38 AM PST | Small Craft Advisory | SEW | 29 hr | |
| Jan 7, 11:22 AM PST | River Flood Warning | SEW | Snohomish | 44 hr |
| Jan 7, 2:39 PM PST | Small Craft Advisory | SEW | 48 hr |
Nearby
River Flood Warnings in Washington, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.